High incidence of VTE in anticoagulated patients with severe COVID‐19, acute segmental pulmonary emboli associated with COVID-19
By Denise Baez
NEW YORK -- April 23, 2020 -- In today’s DG Alert, we look at venous thromboembolic events (VTE) in anticoagulated patients with severe coronavirus disease 2019 (COVID-19), and a case of acute segmental pulmonary emboli associated with COVID-19.
According to a study published in Journal of Thrombosis and Haemostasis, there is a high incidence of venous thromboembolic events (VTE) in anticoagulated patients with severe COVID-19.
Jean‐François Llitjos, MD, Institut Cochin, INSERM, Paris, France, and colleagues analysed data from 2 French intensive care units (ICUs) where complete duplex ultrasound (CDU) is performed as a standard of care.
From March 19, 2020, to April 11, 2020, 26 consecutive patients with severe COVID‐19 who were admitted to the ICU were screened for VTE early in admission using a CDU from thigh to ankle at selected sites with Doppler waveforms and images.
Anticoagulation dose was left to the discretion of the treating physician based on the individual risk of thrombosis. Pulmonary embolism was systematically searched in patients with persistent hypoxemia or secondary deterioration.
Of the patients, 8 (31%) were treated with prophylactic anticoagulation and 18 (69%) were treated with therapeutic anticoagulation.
The overall rate of VTE was 69%. However, the proportion of VTE was significantly higher in patients treated with prophylactic anticoagulation compared with therapeutic anticoagulation (100% vs 56%; P = 0.03).
“Surprisingly, we found a high rate of thromboembolic events in patients with COVID‐19 treated with therapeutic anticoagulation, with 56% of VTE and 6 pulmonary embolisms,” the authors wrote.
In a related topic, emergency department physicians from California describe a case of acute segmental pulmonary emboli associated with COVID-19.
Published in the American Journal of Emergency Medicine, Kyla Casey, MD, Naval Medical Center San Diego, San Diego, California, and colleagues presented a case of a man aged 42 years who presented to the emergency department with worsening chest pain, shortness of breath, and haemoptysis. He had been previously diagnosed with mild COVID-19 infection 12 days prior and had managed to stay at home until then.
On presentation, he was afebrile and demonstrated a normal heart rate, blood pressure, and oxygen saturation, but he demonstrated a respiratory rate of 30 breaths per minute. His physical exam revealed mild respiratory distress with bibasilar rhonchi but otherwise no other acute findings.
Laboratory evaluation was notable for a D-dimer of 4.8 μg/dl. Electrocardiography (EKG) showed flattening of the T-waves in the inferior leads as compared to his prior EKGs with right axis deviation and a S1Q3T3 pattern. Chest radiograph was significant for a right lower lobe infiltrate. Given his haemoptysis, evidence of right heart strain on his EKG and elevated D-dimer, a chest CT angiography was obtained. The test revealed bilateral segmental pulmonary emboli and an additional area of consolidation in the right lower lobe concerning for infarct. Additional findings of peripheral ground glass opacities consistent with COVID-19 pneumonia were also noted.
The patient was admitted to a negative pressure room, started on anticoagulation with heparin and eventually discharged to home on a novel oral anticoagulant.
“While, COVID-19 cardiac complications are well described, an understanding of the role of VTE in the pandemic is still developing,” the authors wrote. “Few descriptions of the potential relationship between COVID-19 and VTE exist in the literature. If an association between COVID-19 and VTE -- particularly pulmonary embolism -- exists, then clinical features that are atypical for COVID-19, like haemoptysis, may aid emergency clinicians with identifying concurrent pulmonary embolisms during the current pandemic. This case illustrates the utility of clinical features that are atypical for COVID-19 infection in identification of concurrent pulmonary embolism with this novel disease.”